Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 267, NWS Louisville, KY

July 23, 2017Clinton County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2017, 7:08 PM CDT for Clinton County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 7:08 PM CDT (00:08 UTC)
Expired
Jul 23, 2017, 7:30 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clinton County, KY

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2350 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2350 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KLMK 240008
SVRLMK
KYC053-240030-
/O.NEW.KLMK.SV.W.0267.170724T0008Z-170724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
708 PM CDT SUN JUL 23 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Clinton County in south central Kentucky...

* Until 730 PM CDT

* At 707 PM CDT, severe thunderstorms were located along a line
  extending from near Powersburg to Celina, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albany, Wolf River Dock, Bug, Cannons Mill, Savage, Huntersville,
  Rolan, Static and Shipley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3662 8513 3663 8530 3666 8528 3675 8501
      3673 8502 3671 8501 3670 8502 3669 8502
      3668 8501 3667 8501 3666 8500 3663 8500
      3662 8498
TIME...MOT...LOC 0007Z 007DEG 13KT 3670 8503 3655 8550 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
1 follow-up statement
294 
WWUS53 KLMK 240028
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
728 PM CDT SUN JUL 23 2017

KYC053-240037-
/O.EXP.KLMK.SV.W.0267.000000T0000Z-170724T0030Z/
Clinton KY-
728 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON COUNTY WILL
EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with these thunderstorms. 
Clinton County 911 Dispatchers reported standing water in the city 
of Albany. 

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3662 8513 3663 8530 3666 8528 3675 8501
      3673 8502 3671 8501 3670 8502 3669 8502
      3668 8501 3667 8501 3666 8500 3663 8500
      3662 8498
TIME...MOT...LOC 0027Z 007DEG 13KT 3665 8504 3650 8551 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:11 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 23, 6:11 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
711 PM EDT Sun Jul 23 2017

.Forecast Update...
Issued at 710 PM EDT Sun Jul 23 2017

Issuing an update to cancel our small Heat Advisory over southern
KY. Heat Indices on the Kentucky Mesonet and at our automated gauges
are around 100 or less. Also have matched up radar trends for rain
chances the next few hours.  Updated products out shortly.

&&

.Short Term...(This evening through Monday night)
Issued at 235 PM EDT Sun Jul 23 2017

Surface analysis and visible satellite imagery reveal a weak surface
trough draped across portions of southern Indiana. Winds behind the
surface trough were generally out of the west, while winds ahead of
the trough were out of the south. Visible satellite reveals some
cumulus starting to develop along portions of the surface trough,
and we should see the cu field become more widespread over the next
couple of hours as atmosphere begins to destabilize in the wake of
the departing MCS. High-res models indicate showers and
thunderstorms eventually developing along and ahead of this surface
trough as it pushes eastward later this afternoon. If enough
destabilization can occur, there could be a couple of isolated
strong to marginally severe storms. Main threats with the stronger
storms would be gusty winds.

Regarding the heat advisory currently out, heat indexes within the
advisory at this hour are generally in the low to mid 90s. The
convection and outflow from this morning certainly limited how warm
it was going to be today, but think there is still the potential for
areas within the advisory to reach heat index values within 100-105
degrees, so will keep it going until 00z.

Activity will die down early this evening, with the last of the
showers and storms hanging around the Lake Cumberland region. Fog
could develop this evening into tomorrow morning, especially in
areas where heavy rain fell or will fall today. Could see some areas
of dense fog as well, but not enough to warrant an advisory at this
time.

Any fog should burn off shortly after sunrise Monday. A weak "cold"
front will move in from the north during the day Monday, and could
spark off some isolated to scattered showers and thunderstorms.
Majority of precipitation should be diurnally driven, with the
greatest coverage of showers/storms during peak heating. Weak deep
layer shear and modest instability could lead to some isolated
strong to severe storms tomorrow afternoon. Flash flooding doesn't
look to be much of a threat due to lack of spatial coverage of
storms and minimal storm training. Storm activity should die down
toward sunset, and give way to a mostly clear and calm evening.

.Long Term...(Tuesday through Sunday)
Issued at 240 PM EDT Sun Jul 23 2017

By Tuesday, surface high pressure will be over the Great Lakes
region and advecting in slightly cooler and drier air from the
north. Over time, the surface high will drift eastward and weak
upper level ridging will build in and slowly increase
temperatures/moisture through the mid-week period.

By the Thursday/Friday timeframe, a strong shortwave and associated
cold front will move through the lower Ohio Valley. Widespread
showers and storms will develop along and ahead of the front, but
looks like most precipitation should taper down Friday evening. The
weather over the weekend is looking absolutely wonderful by end of
July standards, with mostly sunny skies, highs generally in the low
to mid 80s, dewpoints in the low to mid 60s, and light refreshing
northerly winds.

&&

.Aviation...(00Z TAF Issuance)
Issued at 705 PM EDT Sun Jul 23 2017

Storm activity only resides near BWG, and that should be far enough
south of the terminal to not be an issue in an hour or two. Next up
will be chances for fog toward daybreak Monday. Light and variable
winds overnight and clearing skies should promote some visibility
reductions. Have gone with IFR potential at BWG, and MVFR at SDF/LEX
around daybreak. Will tweak forecast as needed tonight, as we see
trends. Next up may some storms developing Monday afternoon along a
narrow band south of SDF and east to LEX. Cannot rule out
development into BWG, but confidence just barely high enough to even
mention at LEX with this package.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.

&&

Update...RJS
Short Term...DM
Long Term...DM
Aviation...RJS
Hazardous weather outlook, Jul 23, 6:20 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
720 PM EDT Sun Jul 23 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053-242330-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
and Hodgenville
720 PM EDT Sun Jul 23 2017 /620 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Patchy to areas of fog may develop tonight, and it may become dense
at times, especially in areas that received heavy rainfall earlier
today. Visibilities could drop as low as a half mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday afternoon, mainly along and
south of the Ohio River, ahead of a weak cold front. Isolated strong
to severe storms will be possible, with strong wind gusts being the
main threats. Additional thunderstorms are possible Thursday into
Friday as a cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ054>057-061>067-070>078-081-082-242330-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
720 PM EDT Sun Jul 23 2017 /620 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast this evening as a
surface boundary moves south through the region. Isolated strong
storms are possible, with damaging winds as the main threat.

Patchy to areas of fog may develop tonight, and it may become dense
at times, especially in areas that received heavy rainfall earlier
today. Visibilities could drop as low as a half mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday afternoon ahead of a weak cold
front. Isolated strong to severe storms will be possible, with strong
wind gusts being the main threats. Additional thunderstorms are
possible Thursday into Friday as a cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM/RJS

In the hours before

Special weather statement, Jul 23, 5:00 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
600 PM EDT SUN JUL 23 2017

INZ078-079-232230-
Jefferson-Scott-
600 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
CENTRAL SCOTT COUNTIES...

At 600 PM EDT, a strong thunderstorm was located 11 miles south of
Vernon, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Madison, Smyrna, Kent, Dupont, Wakefield, Middlefork, Volga, Deputy,
Blocher and Madison Municipal Airport.

LAT...LON 3880 8534 3862 8572 3881 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8563 3883 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8545
TIME...MOT...LOC 2200Z 332DEG 21KT 3882 8563

RJS
Special weather statement, Jul 23, 6:29 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
629 PM CDT SUN JUL 23 2017

KYZ082-240000-
Clinton-
629 PM CDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON COUNTY...

At 629 PM CDT, a strong thunderstorm was located near Zula, moving
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albany, Cartwright, Snow, Cumberland City, Savage, Highway, Ida,
Marlow, Rolan and Seventy Six.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3673 8525 3679 8523 3683 8512 3685 8509
      3685 8507 3683 8506 3681 8503 3676 8500
      3670 8502 3669 8502 3668 8500 3667 8501
      3666 8500 3664 8500 3662 8498
TIME...MOT...LOC 2329Z 286DEG 24KT 3677 8507

RJS
Special weather statement, Jul 23, 6:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
631 PM CDT SUN JUL 23 2017

KYZ073>075-240015-
Monroe-Allen-Barren-
631 PM CDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE...
SOUTHEASTERN ALLEN AND SOUTH CENTRAL BARREN COUNTIES...

At 631 PM CDT, a strong thunderstorm was located 11 miles east of
Scottsville, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Tompkinsville, Gamaliel, Fountain Run, Bugtussle, Gum Tree, Harlan
Crossroads, Freetown, Tracy, Lamb and Flippin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3663 8604 3663 8606 3669 8612 3683 8598
      3667 8567 3662 8573
TIME...MOT...LOC 2331Z 310DEG 14KT 3672 8599

RJS
Special weather statement, Jul 23, 6:38 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
638 PM CDT SUN JUL 23 2017

KYZ075-081-082-240015-
Monroe-Cumberland-Clinton-
638 PM CDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLINTON...
SOUTHEASTERN MONROE AND SOUTHEASTERN CUMBERLAND COUNTIES...

At 638 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Burkesville to 6
miles northwest of Celina. Movement was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Albany, Littrell, Modoc, Blythe, Green Grove, Hobart, Vernon,
Peytonsburg, Stalcup and Hegira.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3662 8572 3663 8573 3667 8567 3675 8527
      3662 8498 3663 8527 3661 8557
TIME...MOT...LOC 2338Z 300DEG 15KT 3672 8527 3662 8557

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:18 PM CDTSpecial Weather StatementLMKCumberland42 min
Jul 23, 7:36 PM CDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe114 min
Jul 24, 3:57 PM CDTSpecial Weather StatementLMKBoyle, Garrard, Madison, Mercer, Washington33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.